Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 73, NWS Gray, ME

July 23, 2021Hillsborough County, Merrimack County, Rockingham County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2021, 4:43 PM EDT for Hillsborough County, Merrimack County, Rockingham County, New Hampshire. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2021, 4:43 PM EDT (20:43 UTC)
Expired
Jul 23, 2021, 5:30 PM EDT
In force
47 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH

The radar

The Boston radar (KBOX), 130 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:53 PM EDTTSTM WND DMG2 N Hopkinton, NHBRANCHES DOWN ON BRIAR HILL ROAD.
Jul 23, 4:53 PM EDTHAIL 1.51 Nw Hopkinton, NH
Jul 23, 5:00 PM EDTHAIL 1.253 S Hopkinton, NHOCCURRED AT HOPKINTON RESERVOIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS51 KGYX 232043
SVRGYX
NHC011-013-015-232130-
/O.NEW.KGYX.SV.W.0073.210723T2043Z-210723T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
443 PM EDT Fri Jul 23 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rockingham County in southern New Hampshire...
  Central Hillsborough County in southern New Hampshire...
  Southeastern Merrimack County in central New Hampshire...

* Until 530 PM EDT.

* At 442 PM EDT, severe thunderstorms were located along a line
  extending from near Epsom to near Henniker, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Concord, Derry, Henniker, Northwood, Bedford, Hooksett,
  Amherst, Epping, Hopkinton, New Boston, Epsom, Lyndeborough,
  Francestown, Raymond, Goffstown, Weare, Warner, Deering and
  Londonderry.

This includes the following highways...
 Interstate 293 between mile markers 1 and 11.
 Interstate 89 between mile markers 0 and 14.
 Interstate 93 between mile markers 16 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4295 7178 4326 7184 4325 7153 4323 7129
      4318 7114 4309 7110 4290 7109
TIME...MOT...LOC 2042Z 341DEG 14KT 4315 7129 4321 7178 

HAIL...1.00IN
WIND...60MPH
 
$$

MSC
1 follow-up statement
332 
WWUS51 KGYX 232125
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
525 PM EDT Fri Jul 23 2021

NHC011-013-015-232135-
/O.EXP.KGYX.SV.W.0073.000000T0000Z-210723T2130Z/
Rockingham NH-Hillsborough NH-Merrimack NH-
525 PM EDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCKINGHAM...
CENTRAL HILLSBOROUGH AND SOUTHEASTERN MERRIMACK COUNTIES WILL EXPIRE
AT 530 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gray Maine.

LAT...LON 4295 7178 4326 7184 4325 7153 4323 7129
      4318 7114 4309 7110 4290 7109
TIME...MOT...LOC 2125Z 341DEG 14KT 4301 7122 4307 7171 

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:36 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 23, 3:36 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
336 PM EDT Fri Jul 23 2021

.SYNOPSIS...
Scattered showers and thunderstorms are across the region this
afternoon and will wane as the sunsets. High pressure will build
in with clear skies tomorrow. A front will approach the region
overnight Saturday and cross the area on Sunday morning bringing
widespread rain and thunder.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Scattered showers and thunderstorms persist across the region
this afternoon as upper level trough keeps freezing levels low.
Most of these storms are Pulse type, quick to intensify and
quick to pass. With the low freezing levels have had reports of
hail and expect some very isolated wind damage with the
strongest cores collapsing. Convective initiation is very much
tied to the diurnal heating and thus expect the reverse later
this evening with coverage rapidly decreasing after sunset. HRRR
has done a good job with the timing and general coverage of the
convection and have leaned on it for the PoP for the next
several hours.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Overnight after storms decrease we'll see clear skies.
Satellite reveals a broad area of dry air to our west and expect
temperatures to fall rapidly as a result. Lows will drop the low
50s with some northern valleys in the 40s. While it's generally
dry, midday dew points are in the 50s and expect fog to form in
the CT river valley, and possibly up into the northern
Androscoggin.

For Saturday expect clear skies with high pressure. A robust
seabreeze will likely push inland as far as Sebago lake and keep
temperatures cooler along the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Low pressure will be passing well north of the area as it travels
through central Quebec Sunday morning, with a warm front associated
with the system approaching the area at this time. Widespread shower
ahead of the front will be ongoing Sunday morning. The rain will
mostly end across western New Hampshire by the early afternoon as
the region tries to break into the warm sector behind the warm
front. The warm air is notoriously stubborn to actually make it in
with these type of set ups, but if and where it does make will stand
the best chance of seeing a few stronger thunderstorms Sunday
afternoon as the cold front approaches. Areas farther east into
Maine will likely hold onto the showers for more of the afternoon
hours, thus minimizing the risk of storms across these areas.

The front will most likely be clearing the coastline by Monday
morning, with our trough dominated pattern continuing for the
foreseeable future. Next week will continue to be characterized by
temperatures generally near to below normal, with frontal passages
roughly every other day and broad surface high pressure in between.

High pressure looks to be in control for Monday, with seasonable
highs and mainly sunny skies. A cold front will approach later
Tuesday, likely brining a round of afternoon showers and
thunderstorms. The front will likely clear the area on Wednesday,
yielding clearing and improving conditions during the daytime
on Wednesday as weak high pressure builds into the area for
Wednesday night and Thursday. Another front will likely approach
the area by late next week, but it's too early to tell and
there is significant model divergence on where and when the low
will track through, so at this time I'm keeping an increased
chance of POP's for the end of the time period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Short Term...
Scattered showers and thunderstorms are ongoing
across the region and may briefly impact CON MHT PSM through the
next few hours. Showers will end after sunset with valley fog in
the CT river impacting HIE and LEB overnight. Sunny skies and
VFR will continue through the day on Saturday.

Long Term...
Widespread showers will bring restrictions Sunday morning,
lasting through most of the afternoon across eastern terminals,
while western terminals see a period of VFR/MVFR conditions Sunday
starting late morning before scattered thunderstorms develop in the
late afternoon hours. VFR conditions return Monday, with
another chance of showers and storms returning Tuesday
afternoon. VFR conditions likely return later on Wednesday.

&&

.MARINE...
Short Term... Few scattered thunderstorms will move over Casco
Bay and the midcoast for the next few hours. Otherwise calm
winds and seas will hold through the start of the weekend.

Long Term...
A front will cross the region on Sunday morning with rain, and
thunderstorms. Winds will go NW behind the front.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides will bring water levels just to minor
flood stage across New Hampshire and southwest Maine. With calm
seas and little wave action have opted for a Coastal Flood
statement to highlight the elevated water levels.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...Clair/Legro
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 23, 3:06 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
306 AM EDT Fri Jul 23 2021

MEZ023-024-NHZ014-240715-
Coastal York-Coastal Cumberland-Coastal Rockingham-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Astronomical tides peak tonight and given that recent tides have
managed to rise a little higher than predicted some minor flooding is
possible in the low lying areas from Portland south to the Seacoast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-240715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-240715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
306 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 4:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
427 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 W FREEDOM             43.82N 71.10W
07/23/2021                   CARROLL            NH   PUBLIC

            A TREE DOWN ALONG WITH SEVERAL TREE LIMBS ON
            BENNETT ROAD.

&&

TUBBS
Special weather statement, Jul 23, 4:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
427 PM EDT Fri Jul 23 2021

NHZ013-014-232100-
Coastal Rockingham-Interior Rockingham-
427 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCKINGHAM COUNTY...

At 427 PM EDT, a strong thunderstorm was located near Exeter, moving
southeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hampton, Exeter, Epping, Brentwood, Seabrook, Stratham, Newmarket,
Hampstead, Kingston, Danville, Fremont, East Kingston, Hampton Falls,
Kensington, Newton, South Hampton, North Hampton, Newfields, Sandown
and Plaistow.

This includes Interstate 95 in New Hampshire between mile markers 0
and 7.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4295 7119 4306 7099 4292 7074 4285 7078
      4284 7081 4287 7082 4286 7085 4288 7088
      4289 7092 4287 7097 4286 7103 4285 7105
      4283 7106
TIME...MOT...LOC 2027Z 317DEG 21KT 4294 7098

MSC
Local storm report, Jul 23, 4:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
432 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 W FREEDOM             43.82N 71.10W
07/23/2021  E1.00 INCH       CARROLL            NH   PUBLIC

            BENNETT ROAD.

&&

TUBBS
Local storm report, Jul 23, 4:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
433 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             3 NE KINGSTON           42.97N 71.02W
07/23/2021  E0.25 INCH       ROCKINGHAM         NH   PUBLIC

&&

TUBBS
Local storm report, Jul 23, 4:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SEABROOK                42.89N 70.88W
07/23/2021  E0.25 INCH       ROCKINGHAM         NH   PUBLIC

&&

TUBBS
Local storm report, Jul 23, 4:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 N EAST KINGSTON       42.96N 71.02W
07/23/2021  E0.50 INCH       ROCKINGHAM         NH   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

TUBBS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:31 PM EDTSpecial Weather StatementGYXCoos29 min
Jul 23, 12:53 PM EDTSpecial Weather StatementGYXHillsborough37 min
Jul 23, 12:57 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford33 min
Jul 23, 1:20 PM EDTSpecial Weather StatementGYXBelknap25 min
Jul 23, 1:37 PM EDTSpecial Weather StatementGYXCarroll23 min
Jul 23, 1:52 PM EDTSpecial Weather StatementGYXCarroll23 min
Jul 23, 2:13 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford27 min
Jul 23, 2:16 PM EDTSpecial Weather StatementGYXCarroll29 min
Jul 23, 2:24 PM EDTSevere Thunderstorm WarningGYXCarroll51 min
Jul 23, 2:36 PM EDTSpecial Weather StatementGYXBelknap24 min
Jul 23, 2:42 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton33 min
Jul 23, 3:35 PM EDTSpecial Weather StatementGYXCoos25 min
Jul 23, 3:38 PM EDTSevere Thunderstorm WarningGYXRockingham21 min
Jul 23, 3:39 PM EDTCoastal Flood StatementGYXRockingham10 hr
Jul 23, 4:18 PM EDTSpecial Weather StatementGYXMerrimack27 min
Jul 23, 4:27 PM EDTSpecial Weather StatementGYXRockingham33 min
Jul 23, 4:38 PM EDTSevere Thunderstorm WarningGYXRockingham18 min
Jul 23, 5:18 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton42 min
Jul 23, 5:35 PM EDTSevere Thunderstorm WarningGYXCarroll18 min
Jul 23, 5:59 PM EDTSpecial Weather StatementGYXCoos31 min
Jul 23, 6:25 PM EDTSpecial Weather StatementGYXGrafton35 min
Jul 23, 7:35 PM EDTSpecial Weather StatementGYXCarroll25 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.